Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 19, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 17, 2018, 4:42 PM EDT for Larue County, Marion County, Taylor County, Kentucky. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2018, 4:42 PM EDT (20:42 UTC)
- Expired
- Mar 17, 2018, 5:00 PM EDT
- In force
- 18 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Larue County, KY, Marion County, KY, Taylor County, KY
The radar
The Louisville radar (KLVX), 65 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 4:33 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
585
WUUS53 KLMK 172042
SVRLMK
KYC123-155-217-172100-
/O.NEW.KLMK.SV.W.0019.180317T2042Z-180317T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
442 PM EDT SAT MAR 17 2018
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Southeastern Larue County in central Kentucky...
Southwestern Marion County in central Kentucky...
Northwestern Taylor County in central Kentucky...
* Until 500 PM EDT
* At 442 PM EDT, a severe thunderstorm was located 13 miles east of
Hodgenville, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lebanon, Raywick, Saint Joseph, Attilla, Spurlington, Belltown,
Jessietown, Gleanings, Badger and Calvary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3746 8557 3752 8556 3753 8556 3753 8555
3756 8555 3756 8553 3755 8552 3758 8551
3761 8521 3738 8521
TIME...MOT...LOC 2042Z 269DEG 45KT 3751 8551
HAIL...1.00IN
WIND...60MPH
$$
MJ2 follow-up statements
526
WWUS53 KLMK 172050
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
450 PM EDT SAT MAR 17 2018
KYC123-172059-
/O.CAN.KLMK.SV.W.0019.000000T0000Z-180317T2100Z/
Larue KY-
450 PM EDT SAT MAR 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARUE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight EDT for
central Kentucky.
LAT...LON 3745 8544 3747 8547 3749 8547 3753 8549
3754 8549 3755 8550 3756 8550 3758 8551
3761 8521 3741 8521
TIME...MOT...LOC 2049Z 269DEG 45KT 3751 8539
$$
KYC155-217-172100-
/O.CON.KLMK.SV.W.0019.000000T0000Z-180317T2100Z/
Marion KY-Taylor KY-
450 PM EDT SAT MAR 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN MARION AND NORTH CENTRAL TAYLOR COUNTIES...
At 449 PM EDT, a severe thunderstorm was located 8 miles southwest of
Lebanon, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lebanon, Raywick, Saint Joseph, Belltown, Jessietown, Calvary,
Greenbriar, Willowtown, New Market and Saint Mary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
&&
LAT...LON 3745 8544 3747 8547 3749 8547 3753 8549
3754 8549 3755 8550 3756 8550 3758 8551
3761 8521 3741 8521
TIME...MOT...LOC 2049Z 269DEG 45KT 3751 8539
HAIL...1.00IN
WIND...60MPH
$$
MJ628
WWUS53 KLMK 172059
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
459 PM EDT SAT MAR 17 2018
KYC155-217-172109-
/O.EXP.KLMK.SV.W.0019.000000T0000Z-180317T2100Z/
Marion KY-Taylor KY-
459 PM EDT SAT MAR 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARION AND NORTH
CENTRAL TAYLOR COUNTIES WILL EXPIRE AT 500 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until midnight EDT for
central Kentucky.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3745 8544 3747 8547 3749 8547 3753 8549
3754 8549 3755 8550 3756 8550 3758 8551
3761 8521 3741 8521
TIME...MOT...LOC 2059Z 269DEG 45KT 3751 8525
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 4:34 PM EDT, 8 minutes earlier.
Area forecast discussion, Mar 17, 4:34 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Louisville KY 434 PM EDT Sat Mar 17 2018 .Mesoscale Update... Issued at 433 PM EST Sat Mar 17 2018 Storms have developed along a well defined surface boundary stretching across central KY in an environment characterized by 1000- 1500 J/Kg surface based instability coincident with 50-55 knots of effective bulk shear. Given strong speed shear with height along with some veering with height, supercell structures (some splitting) are possible. The main concern is large hail given freezing levels around 8K feet and -20C heights around 18 K feet. A damaging wind threat will also exist given steep low level lapse rates with a 20 degree T/Td spread at the surface. There is a possibility that storms could congeal, and if a cold pool is established the wind threat would increase. An isolated tornado can't be ruled out, however low level surface winds aren't overly backed to promote horizontal streamwise vorticity ingestion. In addition, LCL's are in the 1000-1200 M range. Latest mesoanalysis shows effective SRH values around 50-100 M2/S2 along the boundary so there is some localized enhancement of the environment along the front. Severe Thunderstorm Watch #10 was just issued and expires at Midnight EDT. However, expect storms to move east of our area by around 6-7 PM EDT. && .Short Term...(This evening through Sunday night) Issued at 215 PM EDT Sat Mar 17 2018 As of 2 PM, a surface analysis showed an area of low pressure centered near Owensboro, Kentucky. GOES-East mesoscale visible imagery depicted an arch of enhanced cumulus denoting the warm front location that was along an Owensboro-Elizabethtown-Lexington line. South of that boundary, spring-like weather prevailed with mostly sunny skies, breezy southwest winds, and temperatures in the 70s. Northward, across southern Indiana, lower clouds and easterly flow prevailed and readings were in the 40s. Across the forecast area, there is about a 30-35 degree temperature gradient. A pool of near-60 degree dewpoints lie across south-central Kentucky, contributing to about 500 to 1000 J/kg of surface-based CAPE, per recent RAP mesoanalysis and GOES-East CAPE derived product. Aloft, the presence of a passing shortwave is providing modest deep-layer shear, on the order of 40 to 50 kts. In the next 3-5 hours, a brief window of opportunity exists for strong to marginally severe thunderstorms where the axis of instability remains as the surface low tracks east through central Kentucky providing the necessary lift to initiate convection. The available hi-res models show the area where the risk exists is from around Lexington southward toward Lake Cumberland, and as far west as Glasgow, Campbellsville, and Springfield Kentucky. The latest SPC Day 1 outlook nudged the marginal/slight risks westward from the early morning issuance. The main hazards for any storm that does develop is large hail (quarter sized) thanks to the lower freezing levels (8-10 kft), steep low-level lapse rates, and drier air aloft. If storms organized into small clusters, a damaging wind threat also exists. The main time frame is from around 3-4 pm through 7 pm as the storms develop and quickly move eastward into eastern KY/TN. The surface low moves east of the area this evening and drags the cold front back through the area. There is a drizzle / light shower chance across the northern areas and northern Bluegrass later this evening, then temperatures tonight will fall into the upper 30s to lower 40s with mostly cloudy to overcast skies. On Sunday, seasonable readings are expected as high pressure builds into the region. Drier air working in from north will erode the cloud layer initially over southern Indiana and north central Kentucky, where a mostly to partly sunny day is expected. Further to the southwest, across south-central and west-central Kentucky, the effects of that dry air are limited and time-height cross sections show more moisture lingering, so a mostly cloudy to overcast day is forecast. The clouds will impact high temperatures, and southern Indiana may end up slightly warmer than south-central Kentucky by a few degrees. Most areas will range from 55 to 60. The next weather system is quick to move into the region as the upper level pattern remains quite progressive. Showers are likely Sunday night, especially after midnight across south central and central Kentucky. Lows will fall into the 40s. .Long Term...(Monday through Saturday) Issued at 220 PM EDT Sat Mar 17 2018 An unsettled weather pattern is in store for the upcoming work week across the lower Ohio and Tennessee Valleys. The progressive but active pattern could bring both spring and winter weather to the area. The 17.12z models are in reasonable agreement showing a compact shortwave tracking across the Tennessee Valley Monday. At the surface, a low pressure looks to organize and track across middle TN during the afternoon and evening hours. This setup will put a warm front somewhere along the KY/TN border or into south-central KY. The best dewpoint surge, instability, and potential severe weather threat continues to be across TN/AL/GA. However, a time-trend analysis over the last several model runs shows a slight northward jog in the surface low and shortwave, and if this trend continues, portions of south-central KY could be under a threat for stronger to severe storms Monday afternoon/evening. Further north, a frontogenetical band of rain is likely to setup across southern Indiana and north central Kentucky. As temperatures cool behind the front Monday night and Tuesday morning, a brief changeover to wet snow is possible but at this time, the colder air lags the precipitation enough to preclude much if any snowfall accumulation. The Tuesday-Wednesday period has more uncertainty and lower confidence. The potential phasing or not of the upper level energy and the southern stream system could spread light precipitation across portions of eastern and central Kentucky. It does appear to be much colder with highs in the 40s, and potentially staying stuck in the 30s. For now, continued with a model consensus but will need to watch this period for the potential for light snow accumulations across the Bluegrass. The remainder of the work week looks more benign with high pressure and seasonably cool temperatures. Toward next weekend it appears another system may track through the Midwest and OH Valleys and bring chances for showers and thunderstorms to the area. && .Aviation...(18Z TAF Issuance) Issued at 112 PM EDT Sat Mar 17 2018 Surface warm frontal boundary is located just south of an HNB-SDF- LEX line this afternoon. This boundary looks to move a little further northward this afternoon. However, a surface low pressure area will move eastward along the front and drag a cold front through the region this afternoon. IFR/MVFR conditions will be seen at KHNB since they are on the cool side of the front. The winds there will shift to the northwest this afternoon and low clouds will remain in place through the evening and into the overnight hours before clearing out near sunrise. Over at KSDF and KLEX, some clearing may work into the terminals this afternoon as the warm front inches northward. With the surface low moving eastward, a threat of showers, and perhaps a thunderstorm or two will be possible through 18/00Z. The best chance of storms though look to be south and east of those terminals. Winds will shift to the northwest this evening with MVFR cigs lingering through early Sunday morning. Down at KBWG, warm front is already past the terminal and VFR conditions are expected through the period. Gusty southwest winds of 13-18kts with gusts to 25-27kts will be seen this afternoon. Winds will shift with the cold frontal passage this afternoon and a period of MVFR/VFR cigs will be seen this evening and into the overnight with some clearing by Sunday morning. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...BJS Short Term...ZT Long Term...ZT Aviation.....MJ
Hazardous weather outlook, Mar 17, 2:57 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 257 PM EDT Sat Mar 17 2018 INZ076>079-083-084-089>092-KYZ023>038-042-043-061-070-181900- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Bourbon-Nicholas-Butler- Logan- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Paris, Carlisle, Morgantown, and Russellville 257 PM EDT Sat Mar 17 2018 /157 PM CDT Sat Mar 17 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are possible across the region Monday afternoon and night. The greatest chance of storms, and strong storms, will be across south-central Kentucky. Another weather system could bring some wet snow to east-central Kentucky Tuesday night and Wednesday morning with minor accumulation possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KYZ039>041-045>049-053>057-062>067-071>078-081-082-181900- Anderson-Woodford-Fayette-Nelson-Washington-Mercer-Jessamine-Clark- Larue-Marion-Boyle-Garrard-Madison-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Lawrenceburg, Versailles, Lexington, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 257 PM EDT Sat Mar 17 2018 /157 PM CDT Sat Mar 17 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms are possible through early evening across south-central and east-central Kentucky. A few strong to marginally severe storms are possible. Primary hazards if strong to severe storms develop are hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are possible across the region Monday afternoon and night. The greatest chance of storms, and strong storms, will be across south-central Kentucky. Another weather system could bring some wet snow to east-central Kentucky Tuesday night and Wednesday morning with minor accumulation possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. ZT
In the hours before
Special weather statement, Mar 17, 4:13 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
413 PM EDT SAT MAR 17 2018
KYZ041-047-048-055>057-067-172045-
Boyle-Mercer-Fayette-Jessamine-Lincoln-Madison-Garrard-
413 PM EDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LINCOLN...
SOUTHEASTERN MERCER...GARRARD...SOUTHERN JESSAMINE...BOYLE...
NORTHWESTERN MADISON AND SOUTHEASTERN FAYETTE COUNTIES...
At 413 PM EDT, a strong thunderstorm was located near Danville,
moving east at 50 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Richmond, Danville, Lancaster, Mccreary, Junction City, Burgin,
Peytontown, Caldwell Manor, Parksville and Marksbury.
LAT...LON 3754 8488 3770 8496 3791 8434 3790 8435
3789 8433 3766 8423
TIME...MOT...LOC 2013Z 251DEG 43KT 3765 8483
MJSpecial weather statement, Mar 17, 4:23 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
423 PM EDT SAT MAR 17 2018
KYZ045-053-172100-
Nelson-Larue-
423 PM EDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NELSON AND
SOUTHERN LARUE COUNTIES...
At 423 PM EDT, a strong thunderstorm was located over Hodgenville,
moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hodgenville, Boundary Oak, Mathers Mill, Attilla, Howardstown,
Stiles, Leafdale, Gleanings, Tanner and Ginseng.
LAT...LON 3750 8583 3760 8581 3758 8551 3756 8552
3754 8550 3752 8549 3749 8547 3747 8547
3747 8549 3748 8550 3748 8551 3747 8552
TIME...MOT...LOC 2023Z 275DEG 35KT 3755 8575
ZTThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 4:11 PM EDT | Severe Thunderstorm Warning | LMK | Marion, Nelson, Washington | 34 min |
| Mar 17, 4:13 PM EDT | Special Weather Statement | LMK | Boyle, Garrard, Madison | 32 min |
| Mar 17, 4:23 PM EDT | Special Weather Statement | LMK | Larue | 37 min |
| Mar 17, 4:34 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Marion, Washington | 26 min |
| Mar 17, 5:00 PM EDT | Special Weather Statement | LMK | Boyle, Lincoln | 45 min |
| Mar 17, 5:01 PM EDT | Special Weather Statement | LMK | Marion | 14 min |
| Mar 17, 5:12 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Lincoln, Marion, Taylor | 18 min |
| Mar 17, 5:48 PM EDT | Special Weather Statement | LMK | Clinton | 12 min |
| Mar 17, 6:55 PM EDT | Special Weather Statement | LMK | Madison | 20 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.